Indiana, 2020

Damaging Winds in Indiana, July 7, 2020

July 7, 2020 · NWS IWX · 2 events in 1 county or zone

Afternoon thunderstorms developed once again across the area. While shear remained too weak for organization, sufficient instability was in place for a few storms to pulse to strong or marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Afternoon thunderstorms developed once again across the area. While shear remained too weak for organization, sufficient instability was in place for a few storms to pulse to strong or marginally severe. The primary hazard with storms was locally heavy rain, torrential at times, and strong wind gusts. There were also isolated reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 6:57 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 7, 6:57 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
757 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Issued at 752 PM EDT Tue Jul 7 2020

Hot and humid conditions will persist through Thursday with lows
near 70 degrees and highs in the low to mid 90s. Afternoon heat
indices will be in the mid to upper 90s, with some locations
reaching near 100 degrees Wednesday and Thursday afternoons.
There is a potential for isolated to scattered afternoon
thunderstorms each day otherwise.

&&

.UPDATE...
Issued at 752 PM EDT Tue Jul 7 2020

Plethora of residual outflow boundaries continues to be focus for
isolated showers and thunderstorms early this evening. Weak, low
amplitude short wave working across the Great Lakes region also
appears to be aiding in weak large scale lift. Would suspect
isolated showers will continue to develop through 01Z or 02Z
before dissipating. If showers do linger past this 02Z period,
best potential may be across the far northwest where outflow
associated with southern Wisconsin/northeast Illinois convection
may briefly trigger a few showers across far northwest Indiana
late this evening. Otherwise, quiet conditions still look on
track for remainder of the night with just a potential of some
patchy shallow ground fog early Wednesday morning.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM EDT Tue Jul 7 2020

Afternoon thunderstorms have developed once again across the area.
While shear remains too weak for organization, sufficient
instability is in place for a storm to pulse to strong or
marginally severe. The primary hazard with storms will be locally
heavy rain, torrential at times, and strong wind gusts. Hail is
also possible with the stronger cores, but should remain below 1
inch.

These storms should diminish around sunset, and we should remain
dry through the remainder of the overnight hours. Another round of
patchy ground fog is possible around sunrise Wednesday. Another hot
day expected once again on. Afternoon deep mixing continues to
vex model guidance as much drier air aloft is keeping surface
dewpoints lower during the heat of the day. With that being said,
pockets of higher dewpoints in the afternoon could allow for
spotty heat index values to rise near 100 degree mark, but higher
confidence is with widespread heat index values in the mid to
upper 90s. Agree with previously issued SPS and discussion
focusing the highest values east of Interstate 69. Given the
higher confidence with widespread mid/upper 90s will continue the
SPS for heat concerns for Wednesday.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM EDT Tue Jul 7 2020

The hot weather continues on Thursday with afternoon heat index
values increasing again into the mid to upper 90s with spotty
locations reaching 100 degrees; especially east of Interstate 69.
Outdoor activities should continue to be limited. Diurnally driven
convection is expected once again. As has been the case, shear
will be limited and storms will primarily be of the pulse variety.
A few strong to marginally severe storms can't be ruled out. Late
Thursday night through Friday will see an upper trough progress
eastwards across the central Plains and into the western Great
Lakes/western Ohio River Valley. This will hold our best chance in
the forecast to see widespread rainfall. Models are in fair
agreement with the timing of the trough passage, but there remains
some differences in regards to the departure of the trough and by
association POPs. Have continued the trend of leaning towards the
ECMWF which lingers POPs into Friday night. The increase cloud
coverage and precipitation will allow for some of the cooler
weather we've seen in a week.

Saturday into next week, continues to see differences in model
solutions. The ECMWF remains the drier solutions with the GFS
being the wetter solution. One notable difference with the 12z
run of the GFS is a trend towards the ECMWF concerning a trough
evolution over the weekend. Previous runs showed this trough
cutting off over the eastern Ohio River Valley and remaining there
well into next week. The most recent run has not cut the low off
as much and shifted the track further south and west with this
passage on Saturday. The new evolution allows for the western
ridge to work back over the forecast area to keep us drier. Expect
refinements going forward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 742 PM EDT Tue Jul 7 2020

Showers and isolated storms continue to develop early this
evening, just west of KFWA. Continued outflow interactions could
yield brief period of showers at KFWA in the 00Z-02Z timeframe
this evening with convective inhibition likely strengthening after
02Z to limit additional shower chances. May need to watch for
residual outflow boundary from northeast Illinois to possibly kick
off a few showers across northwest Indiana late evening/early
overnight, but confidence in this scenario is much too low to
include with the 00Z TAFs (potential greater across extreme NW
Indiana/NE Illinois). Otherwise, no change from previous TAFs
with patchy shallow fog potential at KFWA early Wednesday and will
maintain TEMPO MVFR vsbys.

Wednesday may end up being somewhat of a repeat of today, with
main difference in that upper forcing could be a bit more
pronounced as upper level short wave across eastern Iowa this
evening approaches western Lower Michigan/northwest Indiana for
Wednesday. Expecting scattered showers and storms once again in
the 16Z-00Z timeframe Wednesday. At this forecast distance will
handle this with VCSH mention for this period and let later
forecasts assess need for thunder mention at terminals. Winds to
remain weak through the period outside of any brief stronger gusts
with potential thunderstorm outflow Wednesday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili/Steinwedel
SYNOPSIS...Marsili
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 7, 2:50 PM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 PM EDT Tue Jul 7 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
350 PM EDT Tue Jul 7 2020 /250 PM CDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Heat index values have climbed into the mid to upper 90s across the
forecast area this afternoon. Isolated showers and thunderstorms are
expected through the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Maximum afternoon heat index values will reach into the mid to upper
90s Wednesday and Thursday, with some spotty locations possibly
reaching 100 degrees. On Friday, heat indices along and south of US
24 will remain in the mid-90s, while the remainder of the area will
only reach into the low 90s.

Each afternoon will hold a chance for showers and thunderstorms
Wednesday and Thursday. Better chances for widespread thunderstorms
are possible late Thursday night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-082000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 PM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are low chances for showers and thunderstorms Thursday into
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 3:50 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 PM EDT Tue Jul 7 2020

OHZ015-016-024-025-072145-
Allen-Putnam-Van Wert-Paulding-
450 PM EDT Tue Jul 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PUTNAM...
SOUTHEASTERN PAULDING...NORTHEASTERN VAN WERT AND WEST CENTRAL ALLEN
COUNTIES...

At 450 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Continental to near Ohio City.
Movement was east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Van Wert, Delphos, Kalida, Continental, Ottoville, Ohio City,
Oakwood, Middle Point, Fort Jennings, Grover Hill, Dupont, Melrose,
Cloverdale, Miller City, Venedocia, Rushmore, Jonestown, Rimer,
Wisterman and Wetzel.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4116 8402 4076 8426 4077 8464 4114 8441
TIME...MOT...LOC 2050Z 269DEG 13KT 4116 8432 4080 8454

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 7, 3:53 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
453 PM EDT Tue Jul 7 2020

INZ004-005-072130-
St. Joseph-Elkhart-
453 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...

At 453 PM EDT, a strong thunderstorm was located over Mishawaka. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Osceola, Roseland, Indian Village and Jimtown.

This includes Interstate 80 in Indiana between mile markers 77 and
91.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4158 8595 4160 8623 4173 8625 4176 8604
      4176 8598
TIME...MOT...LOC 2053Z 245DEG 4KT 4166 8615

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jul 7, 4:24 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             DELPHOS                 40.84N 84.34W
07/07/2020  E0.75 INCH       VAN WERT           OH   EMERGENCY MNGR

            PENNY SIZED HAIL AND 40 MPH WINDS.

&&

BROWN
Special weather statement, Jul 7, 4:33 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
533 PM EDT Tue Jul 7 2020

INZ033-034-072200-
Jay-Blackford-
533 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLACKFORD AND
NORTHWESTERN JAY COUNTIES...

At 532 PM EDT, a strong thunderstorm was located near Hartford City,
moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hartford City, Pennville, Center, Blaine, Fiat, Balbec, Trenton and
Mill Grove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4049 8537 4057 8515 4040 8501 4038 8526
      4038 8533
TIME...MOT...LOC 2132Z 248DEG 7KT 4045 8526

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jul 7, 4:43 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     3 NW MIDDLE POINT       40.88N 84.49W
07/07/2020                   VAN WERT           OH   TRAINED SPOTTER

            TREE DOWN. TREE HAS SOME ROT. TIN ROOF FROM
            A BARN BLOWN OFF.

&&

BROWN
Local storm report, Jul 7, 4:46 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             1 NW DELPHOS            40.85N 84.35W
07/07/2020  E1.00 INCH       VAN WERT           OH   TRAINED SPOTTER

            1 IN HAIL AND MEASURED 51 MPH WIND.

&&

BROWN

The radar

The Northern Indiana radar (KIWX), 74 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
July 7, 8:11 PM EST to 8:12 PM EST
Where
Huntington County, 2.21 mi WSW of Plum Tree
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.720, -85.440

EM reported semi truck and exit sign blown over. Time estimated from radar.

Thunderstorm Wind, Huntington

When
July 7, 8:11 PM EST to 8:13 PM EST
Where
Huntington County, 1.57 mi W of Plum Tree
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -85.430

EM reported trees down on power lines. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908502, 908503.